Monodromy and irreducibility of leaves. (English) Zbl 1228.14021

In splendid style, the authors prove three striking and conclusive theorems about the Newton slope stratification of the moduli space of abelian \(g\)-folds over \({\mathbb F}_p\). Denote by \({\mathcal A}_{g,d,n}\) the moduli space of such varieties with a polarisation of degree \(d^2\) and a symplectic level-\(n\) structure, assuming \(n\) is coprime to \(pd\). The Newton slope strata are denoted by \({\mathcal W}^0_\xi({\mathcal A}_{g,n,d})\), indexed by symmetric Newton polygons \(\xi\) of height \(2g\). One of these strata is the supersingular stratum and must be excluded from what follows.
Theorem A: All the other Newton strata are geometrically irreducible if \(d=1\), i.e., in the principally polarised case.
Theorem B: The central leaf \({\mathcal C}(x)\) through any non-supersingular geometric point \(x\) over an algebraically closed field containing \({\mathbb F}_p\) is irreducible.
Theorem C: The \(p\)-adic monodromy for the leaf \({\mathcal C}(x)\) is maximal.
The central leaf is the stratum on which the \(p\)-divisible group associated to the polarised abelian variety remains constant, as well as the type of the polarisation (that is, the elementary divisors of the pairing it induced \(H_1(A,{\mathbb Z}_\ell)\) by the polarisation). The \(p\)-adic monodromy is the image of the action of the Galois group of \({\mathcal C}(x)\) on the \(p\)-divisible group at a generic point of the leaf: the statement that it is maximal means that it is the full automorphism group.
Of these results, Theorem B at least was already more or less known: there is a sketch of a proof in [C.-L. Chai, “Hecke orbits on Siegel modular varieties,” Geometric methods in algebra and number theory. Basel: Birkhäuser. Progress in Mathematics 235, 71–107 (2005; Zbl 1143.14021)]. A sketch of the proof of Theorem A was given by the second author as long ago as 2003, but was some way from being complete at that time. The proof of Theorem B here is new, though, and logically simpler although not at all easy. Theorem B is here deduced from Theorem A by using hypersymmetric points, corresponding to abelian varieties whose endomorphism rings are as large as possible for their \(p\)-divisible groups. These occur, by Theorem A, on every component of \({\mathcal C}(x)\), and they, or enough of them, are permuted by suitable Hecke correspondences. That, together with further results of the first author, proves the irreducibility in Theorem B. Hypersymmetric points also make an appearance in the proof of Theorem C, because the maximality can be interpreted as saying that certain finite covers of \({\mathcal C}(x)\) are irreducible: then the proof proceeds by showing that the Hecke correspondences act transitively on the fibres above the hypersymmetric points, and using the same result as before, that transitivity of the Hecke action on the set of irreducible components implies irreducibility.
After the introduction, of which the paragraphs above are a précis, there is a very helpful further introductory section in which all the definitions and general theory needed are collected, with suitable pointers to the literature. Theorems A, B and C are proved successively in the remaining sections, each clearly divided up into steps. There are a large number of technical details to be attended to, but the paper is, for all its difficulty, easy to read because it is at all times clear what task is being undertaken, and why.


14G35 Modular and Shimura varieties
11F46 Siegel modular groups; Siegel and Hilbert-Siegel modular and automorphic forms
14K15 Arithmetic ground fields for abelian varieties
14L05 Formal groups, \(p\)-divisible groups


Zbl 1143.14021
Full Text: DOI


[1] C. Chai, Compactification of Siegel Moduli Schemes, Cambridge: Cambridge Univ. Press, 1985, vol. 107. · Zbl 0578.14009
[2] C. Chai, ”Every ordinary symplectic isogeny class in positive characteristic is dense in the moduli,” Invent. Math., vol. 121, iss. 3, pp. 439-479, 1995. · Zbl 0990.11039
[3] C. Chai, ”Hecke orbits on Siegel modular varieties,” in Geometric Methods in Algebra and Number Theory, Boston, MA: Birkhäuser, 2005, vol. 235, pp. 71-107. · Zbl 1143.14021
[4] C. Chai, ”Monodromy of Hecke-invariant subvarieties,” Pure Appl. Math. Q., vol. 1, iss. 2, pp. 291-303, 2005. · Zbl 1140.11031
[5] C. Chai, ”Methods for \(p\)-adic monodromy,” J. Inst. Math. Jussieu, vol. 7, iss. 2, pp. 247-268, 2008. · Zbl 1140.14019
[6] C. Chai and F. Oort, ”Hypersymmetric abelian varieties,” Pure Appl. Math. Q., vol. 2, iss. 1, pp. 1-27, 2006. · Zbl 1156.14320
[7] C. Chai and F. Oort, ”Moduli of abelian varieties and \(p\)-divisible groups,” in Arithmetic Geometry, Providence, RI: Amer. Math. Soc., 2009, vol. 8, pp. 441-536. · Zbl 1188.14028
[8] C. Chai and F. Oort, Hecke orbits, in preparation.
[9] T. Ekedahl and G. van der Geer, ”Cycle classes of the E-O stratification on the moduli of abelian varieties,” in Algebra, Arithmetic, and Geometry: in Honor of Yu. I. Manin. Vol. I, Boston, MA: Birkhäuser, 2009, vol. 269, pp. 567-636. · Zbl 1200.14089
[10] G. Faltings, ”Arithmetische Kompaktifizierung des Modulraums der abelschen Varietäten,” in Workshop Bonn 1984, New York: Springer-Verlag, 1985, vol. 1111, pp. 321-383.
[11] G. Faltings and C. Chai, Degeneration of Abelian Varieties, New York: Springer-Verlag, 1990, vol. 22. · Zbl 0744.14031
[12] A. Grothendieck, Groupes de Barsotti-Tate et Cristaux de Dieudonné, Les Presses de l’Université de Montréal, Montreal, Que., 1974. · Zbl 0331.14021
[13] A. J. de Jong and F. Oort, ”Purity of the stratification by Newton polygons,” J. Amer. Math. Soc., vol. 13, iss. 1, pp. 209-241, 2000. · Zbl 0954.14007
[14] N. M. Katz, ”Slope filtration of \(F\)-crystals,” in Journées de Géométrie Algébrique de Rennes, Vol. I, Paris: Soc. Math. France, 1979, vol. 63, pp. 113-163. · Zbl 0426.14007
[15] K. Li and F. Oort, Moduli of Supersingular Abelian Varieties, New York: Springer-Verlag, 1998, vol. 1680. · Zbl 0920.14021
[16] J. I. Manin, ”Theory of commutative formal groups over fields of finite characteristic,” Uspehi Mat. Nauk, vol. 18, iss. 6, pp. 3-90, 1963. · Zbl 0128.15603
[17] D. Mumford, Abelian Varieties, Published for the Tata Institute of Fundamental Research, Bombay, 1970, vol. 5. · Zbl 0223.14022
[18] P. Norman and F. Oort, ”Moduli of abelian varieties,” Ann. of Math., vol. 112, iss. 3, pp. 413-439, 1980. · Zbl 0483.14010
[19] F. Oort, Commutative Group Schemes, New York: Springer-Verlag, 1966, vol. 15. · Zbl 0216.05603
[20] T. Oda and F. Oort, ”Supersingular abelian varieties,” in Proceedings of the International Symposium on Algebraic Geometry, Tokyo, 1978, pp. 595-621. · Zbl 0402.14016
[21] F. Oort, ”Endomorphism algebras of abelian varieties,” in Algebraic Geometry and Commutative Algebra, Vol. II, Tokyo: Kinokuniya, 1988, pp. 469-502. · Zbl 0697.14029
[22] F. Oort, ”A stratification of a moduli space of abelian varieties,” in Moduli of Abelian Varieties, Basel: Birkhäuser, 2001, vol. 195, pp. 345-416. · Zbl 1052.14047
[23] F. Oort, ”Newton polygons and formal groups: conjectures by Manin and Grothendieck,” Ann. of Math., vol. 152, iss. 1, pp. 183-206, 2000. · Zbl 0991.14016
[24] F. Oort, ”Newton polygon strata in the moduli space of abelian varieties,” in Moduli of Abelian Varieties, Basel: Birkhäuser, 2001, vol. 195, pp. 417-440. · Zbl 1086.14037
[25] F. Oort, ”Foliations in moduli spaces of abelian varieties,” J. Amer. Math. Soc., vol. 17, iss. 2, pp. 267-296, 2004. · Zbl 1041.14018
[26] F. Oort, Monodromy, Hecke orbits and Newton polygon strata. · Zbl 1086.14037
[27] F. Oort, ”Minimal \(p\)-divisible groups,” Ann. of Math., vol. 161, iss. 2, pp. 1021-1036, 2005. · Zbl 1081.14065
[28] F. Oort, ”Foliations in moduli spaces of abelian varieties and dimension of leaves,” in Algebra, Arithmetic, and Geometry: In Honor of Yu. I. Manin. Vol. II, Boston, MA: Birkhäuser, 2009, vol. 270, pp. 465-501. · Zbl 1247.14047
[29] F. Oort, ”Abelian varieties over finite fields,” in Higher-Dimensional Geometry over Finite Fields, Amsterdam: IOS, 2008, vol. 16, pp. 123-188. · Zbl 1181.14029
[30] F. Oort and T. Zink, ”Families of \(p\)-divisible groups with constant Newton polygon,” Doc. Math., vol. 7, pp. 183-201, 2002. · Zbl 1022.14013
[31] V. Platonov and A. Rapinchuk, Algebraic Groups and Number Theory, Boston, MA: Academic Press, 1994, vol. 139. · Zbl 0841.20046
[32] M. Rapoport and T. Zink, Period Spaces for \(p\)-Divisible Groups, Princeton, NJ: Princeton Univ. Press, 1996, vol. 141. · Zbl 0873.14039
[33] J. Tate, ”Classes d’isogénie de variétés abéliennes sur un corps fini (d’après Z. Honda),” in Sém. Bourbaki 21, 1968/69, Exp. 352, , 1971, vol. 179, pp. 95-110. · Zbl 0212.25702
[34] W. C. Waterhouse and J. S. Milne, ”Abelian varieties over finite fields,” in 1969 Number Theory Institute, Providence, R.I.: Amer. Math. Soc., 1971, pp. 53-64. · Zbl 0216.33102
[35] C. -F. Yu, Discrete Hecke orbit problem on Hilbert-Blumenthal modular varieties, preprint.
[36] T. Zink, ”On the slope filtration,” Duke Math. J., vol. 109, iss. 1, pp. 79-95, 2001. · Zbl 1061.14045
[37] Y. Zong, On hypersymmetric abelian varieties.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.